Atropine, please!

On one of the last days I worked with Dr J, we had a couple cardiac cases–revision of a defibrillator, and a permanent pacemaker insertion. The first case went smoothly, and as was his habit, Dr J left me in the room alone for long stretches of time.

Between cases, I wrote post-op (post-op = after the operation) orders for the first patient, gave report to the nurse, returned unused medicines to the pharmacy, got new drugs for the next case, and interviewed & examined the next patient. He was an inpatient so he had an IV already.

At this point I called Dr J to let him know I was ready to bring the patient back to the OR. “Oh, I thought you were in the OR already,” he replied. He instructed me to go ahead to the OR. He would see the patient later.

In the OR, I attached a slew of monitors to the patient: pulse oximetry probe, EKG leads, blood pressure cuff. I realized his IV wasn’t running, so I started a new one. I arranged my medicines, and had my airway equipment ready in case the need to intubate were to arise.

And then I waited. The surgery resident was fiddling with a fluoroscopy (real-time x-ray) machine. I waited…and waited. At last, some covert signal was given that the surgeons were ready to proceed. The nurse began cleaning the patient’s skin. I realized that a little Versed would be nice to relax the patient, but I didn’t want to give it without my attending’s having seen the patient. So I paged him. “Oh, I thought you guys had started already,” he said. “You’ve done this before; go ahead and do your thing!” 2mg of Versed and 100mcg of fentanyl later, we were on our way. I was still flying solo.

Well, there are things I hadn’t yet learned about pacemaker insertions. One is that the surgeon or cardiologist induces ventricular tachycardia (or “v.tach,” a fatal heart rhythm) during the procedure. For this reason, the patient had defibrillator pads on. Still, I felt more than a tad uneasy when wavy lines began appearing on my EKG monitor! They quickly resolved, however, and since the surgeons were expecting the v. tach, I figured that was a normal part of the procedure.

Soon thereafter, however, the patient’s heart rate began to slow. He was having the pacemaker put in for an abnormal rhythm called third-degree heart block, in which the chambers of the heart are totally out of synch; however recently he’d been a very benign rhythm called first-degree heart block. Well, not long after the v.tach, the patient converted from first-degree to third-degree heart block. His heart rate slowed from the 70’s to the 60’s…50’s…40’s…high 30’s… My attending still had never met the patient. I thought, “Oh, maybe the surgeons expected this too.”

However, a glance over the drapes* confirmed otherwise. I sensed a feeling of uneasiness as the surgery attending muttered how the pacemaker wasn’t “capturing.” Without going into the details of cardiac brady-arrhythmias, let’s just say that the surgeon’s weren’t in control of the situation, and I certainly wasn’t! And I learned later that the process of placing the pacemaker is likely what converted the patient back into third-degree heart block.

I quickly cycled the blood pressure cuff to see how the patient’s pressures were holding up (they were fine despite the slow heart rate), and reached for the atropine with one hand and quickly paged my attending with the other.

The story doesn’t have a good ending…and I use good in the sense of exciting. Dr J arrived. The patient remained hemodynamically stable (maintaining a normal blood pressure). And the pacemaker began to capture the patient’s heart rate, meaning we could control how fast it beat. Disaster averted.

Although there were no valiant, heroic efforts on my part, this experience was remarkable for a number of reasons…

  1. It reinforced a proper fear (respect, need for vigilance) for the delicacy of human physiology when it’s subjected to the insult of surgical intervention compounded by anesthetic poisons.
  2. It forced me to realize I shouldn’t be afraid to use my “emergency drugs” in emergency situations! This sort of scenario is exactly the reason why I have atropine drawn up every day. Being in denial doesn’t change the gravity of a situation…except, perhaps, to worsen it.
  3. It prompted me to be proactive in being ready for emergencies. In the two weeks that have elapsed since this case, I’ve walked through similar scenarios tens of times in my mind as I sit in cases. The imaginary ending, glamorous as it may be, usually has my giving exactly the right medicine, in exactly the right dose at exactly the right time; or instructing the surgeons to step back while I throw back the drapes to begin compressions and hand-ventilating the patient. Glamour aside, this is useful practice to anticipate things that could go wrong and how to react.
  4. It reminded me that it’s always better to err on the side of calling back-up when it’s not needed, rather than not calling when it is needed. I have a low threshold these days of deciding a situation is beyond my expertise. And at a month into anesthesiology training (I’m finishing writing this post on Aug 2), I think most people would agree!

*Drapes. See comments on the July 15th entry. Drapes commonly serve as a physical and psychological barrier between the anesthesiologist and the surgeon.

Advertisements

5 Comments

Filed under Uncategorized

5 responses to “Atropine, please!

  1. Melissa

    So, I’ve seen many things in my practice that would have made most girls afraid of EVER giving birth. Still, I’ve not been too phased. This all changed yesterday.
    Watching the resident anesthesiologist fish around in my friends back (repostioning many times) while inserting the epidural and hearing her screams from the sharp pains on her right side I began to wonder about adoption.=0))

  2. Doctor J

    Chest compressions while hand ventilating the patient? That would be impressive!

    By the way, I love your line – “delicacy of human physiology when subjected to the insult of surgical intervention”. So true…

  3. Jonathan

    Yeah, that’ll be me placing the epidural in a few months…though I’m pretty sure that sharp pains radiating down one side means you’re in the wrong spot!!!

    And yes, Dr J, chest compressions and hand ventilating simutaneously. And with my other hand I can draw up and administer meds.

  4. Anonymous

    I wasn’t aware that the drapes also served as an important psychological barrier bw the anesthesia and surgical teams!

  5. Melissa

    Yes, he definately had it in the wrong place a few times, but straightened things out with the help of the CRNA. Sometimes its just hard to watch the learning curve when it’s your precious friend in pain on the table. =))

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s